Skip navigation

Cardiac glycoside overdose

Cardiac glycosides are a class of medications used to treat heart failure and certain irregular heart beats. Cardiac glycoside overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

Long-term (chronic) poisoning can occur in patients that take these medications every day. This can occur if patients develop kidney problems or become dehydrated (especially in the hot summer months). This usually occurs in elderly patients.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Cardiac glycoside is a chemical that has effects on the heart, stomach, intestines, and nervous system. It is the active ingredient in many different heart medicines. It can be poisonous if taken in large amounts.

Where Found

Cardiac glycosides are the main (active) ingredients in certain prescription medicines, including:

  • Deslanoside (cedilanin-D)
  • Digitoxin (Crystodigin)
  • Digoxin (Lanoxicaps, Lanoxin)

Cardiac glycosides also occur naturally in certain plants, including the Lilly-of-the-Valley plant. For information on poisoning from other such plants, see:

Note: This list may not be all-inclusive.

Symptoms

Symptoms may be vague, particularly in the elderly.

* These symptoms are usually only seen with chronic overdose cases.

Home Care

Do not make the person throw up unless told to do so by poison control or a health care provider.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Activated charcoal
  • EKG
  • Blood tests to check digitalis, magnesium, and potassium levels
  • Breathing support
  • Dialysis in severe cases
  • Medicine (antidote) to reverse the effects of the overdose
  • Methods to correct electrolyte (potassium, magnesium) imbalances
  • Tube through the nose into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

The greatest risk of death and bad outcomes is seen in young children and older adults. Older persons are especially likely to suffer from problems of chronic (long-term) cardiac glycoside poisoning.

Alternative Names

Digoxin overdose; Digitoxin overdose; Lanoxin overdose; Purgoxin overdose; Allocar overdose; Corramedan overdose; Crystodigin overdose

References

Lapostolle F, Borron SW. Digitalis. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 58.

Update Date: 2/2/2012

Updated by: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

A.D.A.M Quality Logo

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.

A.D.A.M Logo